Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS Louisville, KY

March 9, 2006Dubois County, Indiana

NWS Louisville, KY issued this flash flood warning at Mar 9, 2006, 4:14 PM EST for Dubois County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2006, 4:14 PM EST (21:14 UTC)
Expired
Mar 9, 2006, 7:15 PM EST
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 092118
FFWLMK
INC037-100015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
414 PM EST THU MAR 9 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 715 PM EST

* AT 410 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER DUBOIS COUNTY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THALES...ST. ANTHONY...SCHNELLVILLE...NORTON...MENTOR...
  MALTERSVILLE...KYANA...KELLERVILLE...IRELAND...HUNTINGBURG...
  HOLLAND...HILLHAM...HAYSVILLE...FERDINAND...DUFF...DUBOIS...
  CUZCO...CRYSTAL...CELESTINE AND BRETZVILLE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE IN THE 
WARNED AREA...THROUGH 6PM. WITH RADAR ESTIMATES OF UP TO 4 INCHES OF 
RAINFALL HAVING OCCURRED IN THE LAST 30 HOURS...STREAMS AND RIVERS 
MAY RISE QUICKLY IN THE NEXT COUPLE OF HOURS.

REPORT FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE
THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LOUISVILLE.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...YOUR LOCAL RADIO AND
TELEVISION MEDIA FOR DETAILS AND FURTHER UPDATES.

LAT...LON 3850 8707 3821 8707 3821 8682 3825 8680
      3826 8671 3852 8670 3852 8683 3848 8697

$$

SCHOTT
1 follow-up statement
000 
WGUS73 KLMK 092227
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
524 PM EST THU MAR 9 2006

INC037-100015-
DUBOIS IN-
524 PM EST THU MAR 9 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM EST FOR DUBOIS
COUNTY...

AT 519 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HEAVY RAIN 
PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
JASPER...WITH REPORTED WATER OVER A FEW ROADWAYS IN OR NEAR THE TOWN 
OF DUBOIS IN THE NORTHWEST PORTION OF THE COUNTY. 

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH IS POSSIBLE IN THE WARNED 
AREA...WITH STREAMS AND RIVERS CONTINUING TO RISE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3850 8707 3821 8707 3821 8682 3825 8680
      3826 8671 3852 8670 3852 8683 3848 8697

$$

SCHOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 2:55 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 9, 2:55 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 PM EST THU MAR 9 2006

CORRECTED TIMING OF STORMS

.SHORT TERM (TONIGHT THROUGH FRIDAY AFTERNOON)...

SEVERE WEATHER STILL A POSSIBILITY TONIGHT...AND HAVE FOCUSED
MAINLY ON THE NEXT 12 HOURS FOR THE SHORT TERM FORECAST. VERY STRONG
DYNAMICS HAVE COME TOGETHER THIS AFTERNOON AND WILL CONTINUE INTO
TONIGHT ACROSS THE FORECAST...AS A SFC LOW CONTINUES TO DEEPEN AS IT
MOVES NE ACROSS MO INTO THE GREAT LAKES TONIGHT ALONG WITH A NEG
TILT H500 TROUGH. A STRONG UPPER LEVEL 130KT JET MAX MOVING NORTH
THROUGH MO/ARK...WITH LOW LEVEL JET NEARING 70KT AT H850. MOISTURE
IS POOLING JUST EAST AND ALONG THE FRONT WITH UPPER 50S AND LOWER
60S DEWPTS CREEPING INTO WESTERN KY. SPEED SHEAR SEEMS TO BE THE
STRONGER AS COMPARED TO DIRECTIONAL SHEAR...WITH 0-3KM HELICITY
APPROACHING 600-800 M2/S2...AND 0-1KM PUSHING EXTREMELY HIGH VALUES
OF 400 TO 500 M2/S2...AND LOW LCLS NEAR 1500 FEET. ONLY ISSUE WITH
PRODUCTION OF SEVERE WEATHER MAY BE THE LOW INSTABILITY...HARD TO
FIND ANYTHING MORE THAN 400 TO 800 J/KG IN CAPE. OHIO VALLEY
EXPERIENCE SAYS THAT INSTABILITY IS USUALLY THE DOMINATE MODE OVER
SHEAR...BUT WITH SUCH STRONG DYNAMICS WATCH LOOKS VERY PRUDENT FOR
OUR AREA. TIMING LOOKS TO CLOSE TO PREVIOUS THINKING...ENTERING THE
FORECAST AREA AROUND 22Z TIMEFRAME...REACHING THE BWG SOON
AFTER..AND SDF AREAS AROUND 23-00Z...LEX AREA BY 02-03Z. MAIN THREAT
MAY STILL BE WINDS IN BOWING SEGMENTS...WITH BOOKEND VORTS THAT CAN
CAUSE QUICK FORMING AND DISSIPATING SPIN UP TORNADOES. MESOSCALE
UPDATE WILL BE NECESSARY EVERY FEW HOURS TO KEEP UP WITH CHANGING
SITUATION AND ADDRESS ANY CHANGES IN THE ENVIRONMENT. STRONG
GRADIENT WINDS OUT AHEAD OF THE LINE WILL CONTAIN GUSTS INTO THE 35
TO 40KT RANGE...WILL CONTINUE THE WIND ADVISORY FOR TONIGHT. TEMPS
WILL REMAIN WARM FALLING TO WHAT IS USUALLY SEASONAL HIGHS FOR EARLY
MARCH.

ON FRIDAY...STRONG EARLY SPRING SYSTEM IS MOVING WELL OFF TO THE
NORTHEAST BY DAY BREAK...CLEARING OF SKIES WILL OCCUR MAINLY FROM
WEST TO EAST...SO SOME SUN WILL BE FOUND BY LATE MORNING INTO THE
AFTERNOON. WINDS MAY REMAIN BREEZY...WITH GUSTS TO 20 KTS THROUGH
THE AFTERNOON. TEMPS WILL BE ABOVE SEASONAL NORMALS BY ABOUT 7 TO 10
DEGREES. --SCHOTT

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

(FRIDAY NIGHT THROUGH SUNDAY)...

ACTIVE PATTERN EXPECTED THROUGH THIS FORECAST PERIOD. IN THE UPPER
LEVELS A BROAD SOUTHWEST FLOW WILL PERSIST. AT THE SURFACE HIGH
PRESSURE WILL MOVE TO THE EAST COAST BY 12Z SATURDAY WITH A STRONG
SOUTHERLY LOW LEVEL FLOW DEVELOPING. ISENTROPIC LIFT ACROSS A WARM
FRONT WILL BRING SHOWERS AND SCATTERED ELEVATED THUNDERSTORMS BY
AFTERNOON. A SURFACE LOW WILL TRAVEL FROM MISSOURI NORTHEAST INTO
THE GREAT LAKES SATURDAY NIGHT AND SUNDAY. A COLD FRONT WILL DROP
INTO THE LOWER OHIO VALLEY SUNDAY WITH SHOWERS AND THUNDERSTORMS
EXPECTED ALONG THE FRONT. THERE ARE SOME DIFFERENCES WITH THE MODELS
ON THE LOCATION OF THE FRONTAL BOUNDARY WITH THE ETA A LITTLE NORTH
OF THE FORECAST AREA.  ON SUNDAY WE WILL MENTION HIGHEST CHANCE POPS
OVER THE NORTHER PORTION OF THE FORECAST AREA.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THROUGH THE WEEKEND WITH
HIGHS IN THE 60S AND 70S AND LOWS IN THE 50S.

(MONDAY THROUGH THURSDAY)...

A PROGRESSIVE WESTERN UNITED STATES TROUGH AT THE BEGINNING OF THIS
FORECAST PERIOD WILL CROSS THE GREAT LAKES TUESDAY AFTERNOON AND
MOVE OFF THE EAST COAST BY 12Z WEDNESDAY. IN ITS WAKE A ZONAL FLOW
WILL DEVELOP ACROSS THE COUNTRY THAT WILL LAST THROUGH THE END OF
THE FORECAST PERIOD. AT THE SURFACE AN AREA OF LOW PRESSURE OVER
MISSOURI AT 00Z MON WILL TRACK NORTHEAST INTO THE GREAT LAKES
REGION. A COLD FRONT WILL SWEEP ACROSS THE LOWER OHIO VALLEY MONDAY
AFTERNOON. THE DYNAMICS ARE FAIRLY IMPRESSIVE WITH THIS SYSTEM AND
STABILITY INDICES ARE MORE IMPRESSIVE THAN TODAY. HIGH PRESSURE WILL
MOVE ACROSS THE GULF COAST STATES WEDNESDAY AND THURSDAY WITH DRY
CONDITIONS EXPECTED ACROSS THE FORECAST AREA.

HAVE FOLLOWED A BLEND OF THE GFS OPERATIONAL AND ENSEMBLE
TEMPERATURES. COLD AIR WILL ADVECT INTO THE LOWER OHIO VALLEY MONDAY
NIGHT AND TUESDAY BEHIND THE DEPARTING COLD FRONT. TEMPERATURES
TUESDAY, WEDNESDAY AND THURSDAY WILL BE A FEW DEGREES BELOW NORMAL
AND SOME 15 TO 20 DEGREES COOLER THAN THIS WEEKEND. --JA

LMK WATCHES/WARNINGS/ADVISORIES...
KY...TORNADO WATCH FOR PORTIONS OF CENTRAL KENTUCKY THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).
IN...TORNADO WATCH FOR PORTIONS OF SOUTHERN INDIANA THRU 8 PM EST
     WIND ADVISORY ALL ZONES THROUGH 4 AM (FRI).

&&
Hazardous weather outlook, Mar 9, 3:45 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
345 PM EST THU MAR 9 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
345 PM EST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

LOW PRESSURE WILL DEEPEN RAPIDLY THIS AFTERNOON AND TONIGHT AS IT
MOVES FROM MISSOURI UP INTO THE GREAT LAKES REGION. THIS WILL RESULT
IN STRONG GUSTY WINDS OVER CENTRAL KENTUCKY AND SOUTHERN
INDIANA...WITH GUSTS ABOVE 40 MPH POSSIBLE FROM THIS EVENING THROUGH
THE EARLY MORNING HOURS. A WIND ADVISORY HAS BEEN POSTED UNTIL 4 AM
EST FRIDAY MORNING. TRAVELERS...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES...SHOULD REMAIN ALERT TO SUDDEN GUSTS OF WIND WHICH MAY
CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE.

AHEAD OF A COLD FRONT...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO IMPACT THE OUTLOOK AREA DURING THE EVENING HOURS THROUGH ABOUT
MIDNIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING
WINDS...WITH ISOLATED TORNADOES AND LARGE HAIL POSSIBLE. THE WINDOW
FOR BEST SEVERE THUNDERSTORM CHANCES IS BETWEEN 4 AND 6 PM WEST OF
THE I-65 CORRIDOR INCLUDING BOWLING GREEN...ALONG THE AND JUST WEST
OF THE I-65 CORRIDOR INCLUDING LOUISVILLE AROUND 6 TO 7 PM AND
BETWEEN 8 PM AND 10PM ENTERING THE I-75 CORRIDOR AND LEXINGTON METRO
AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

UNSETTLED WEATHER IS EXPECTED TO PERSIST THROUGH THE WEEKEND AS
SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE REGION.  SEVERAL
PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM SATURDAY
THROUGH TUESDAY.  SOME OF THE STORMS MAY BE RATHER STRONG AND
PRODUCE SEVERAL ROUNDS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUIRED FOR THIS EVENING...PLEASE REPORT ANY
SEVERE WEATHER IN YOU AREA...AND EMERGENCY MANAGERS ARE ALSO
REQUESTED TO PASS ALONG ANY DAMAGE REPORTS FOR THEIR COUNTIES.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED OVER THE COMING WEEKEND.

SCHOTT

In the hours before

Special weather statement, Mar 9, 2:48 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
248 PM EST THU MAR 9 2006

INZ076-077-083-084-089>091-KYZ023>027-061-062-070>072-092100-
BRECKINRIDGE KY-BUTLER KY-CRAWFORD IN-DUBOIS IN-EDMONSON KY-FLOYD IN-
GRAYSON KY-HANCOCK KY-HARRISON IN-LOGAN KY-MEADE KY-OHIO KY-
ORANGE IN-PERRY IN-SIMPSON KY-WARREN KY-WASHINGTON IN-
INCLUDING THE CITIES OF...BEAVER DAM...BOWLING GREEN...CORYDON...
ENGLISH...FRANKLIN...HARDINSBURG...JASPER...LEITCHFIELD...
NEW ALBANY...RUSSELLVILLE...TELL CITY
248 PM EST (148 PM CST) THU MAR 9 2006

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EST (7 PM CST)...

A LINE OF SHOWERS AND THUNDERSTORMS IS ABOUT TO MOVE INTO THE AREA
FROM THE WEST. THE LINE EXTENDS FROM WASHINGTON INDIANA TO NEAR
HENDERSON KENTUCKY. THE LINE SHOULD REACH THE AREA FROM JASPER TO
BEAVER DAM BY AROUND 330 PM EST (230 PM CST). THE THUNDERSTORMS WILL
LIKELY PRODUCE STRONG GUSTY WINDS AND POSSIBLE TORNADOS. RESIDENTS
SHOULD LOOK FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND BE ALERT
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

CROW
Local storm report, Mar 9, 3:41 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FUNNEL CLOUD     HOLLAND                 38.25N 87.04W
03/09/2006                   DUBOIS             IN   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED NEAR MILE MARKER 52 ON INTERSTATE
            64.

&&

MRC
Local storm report, Mar 9, 4:00 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 N HOLLAND             38.27N 87.04W
03/09/2006                   DUBOIS             IN   EMERGENCY MNGR

            BARN DESTROYED, HOUSE DAMAGED

&&

CMC
Local storm report, Mar 9, 4:05 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EST THU MAR 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     2 N HOLLAND             38.27N 87.04W
03/09/2006                   DUBOIS             IN   EMERGENCY MNGR

            BARN DESTROYED, HOUSE DAMAGED

&&

CMC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:33 AM ESTWind AdvisoryLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more23 hr
Mar 9, 3:27 PM ESTTornado WarningLMKDubois33 min
Mar 9, 3:56 PM ESTSevere Thunderstorm WarningLMKPerry40 min
Mar 9, 4:01 PM ESTTornado WarningLMKCrawford, Dubois, Orange35 min
Mar 9, 4:56 PM ESTFlash Flood WarningLMKOrange3 hr
Mar 9, 5:26 PM ESTSevere Thunderstorm WarningLMKJefferson26 min

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.